Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

New Paxil prescription for depression and anxiety

My doctor just prescribed me Paxil to replace my Celexa.  I had recently started to have panic attacks, which I haven't had for years.  I'm a little nervous because I've heard so many scary things about Paxil, Paxil withdrawal, and weight gain as a side effect.

I was hoping you could tell me if I should really be concerned about trying Paxil.  I've had awful anxiety lately, and my heart rate keeps shooting up.  I also have mitral valve proplapse, which doesn't usually bother me, but lately I have been having a lot of arrythmic episodes.  I also have an ongoing problem with depression, and have been experiencing nearly unmanageable fatigue.   So, my questions are:  Would you recommend trying Paxil for the above symptoms?  What side effects should I be most concerned about?  And, due to the difficulties I have read about with withdrawal, should I even start this drug?  (I am planning to become pregnant in the next year, and would have to wean off the drug in about 9 months.)

Thank you.
15 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
Paxil is a good and well regarded medication but basically when you switch from Celexa to Paxil you are experimenting, since both of them usually cover about the same spectrum of symptoms. If you are switching because of panic attacks, you would be better off, if your doctor agrees, supplementing the Celexa with Klonopin or Xanax, which will have a more direct effect.  Paxil is good, but can also be stimulating to heart, as can Celexa.  Weight gain is real, but not a problem for everyone.  Withdrawal is manageable if done correctly over a three week period, and as always, you want to keep the dose as low as possible.
Avatar universal
I don't know if gender makes any difference but I can give you a run down of what I was faced with, both from a symptoms, diagnosis, treatment and withdrawal..

Mine all started when i woke up one day and my heart was racing out of control and skipping beats (Actually had an extra beat that was building up pressure to make the next beat seem huge)anyway, the doctors came to the conclussion I had MVPS (S=Syndrom) and proscibed me with both Antenolol and Paxil (10mg).  That was 10 years ago!  I still got the heart palpitations every now and then and had a few severe panic attacks but for the most part was under control.  Over the past year the Paxil had become an issue, things you mentions such as weight gain as well as sexual side effects prompted me to go my doctor to see what could be done.  He prescribed me Wellbutrin and instructed me to begin weening off the Paxil (was up to taking 40mg/day), but at a fast rate of dropping down to 10mg for a week, then 5mg for another, then 5mg every thrid day for a week.  BAD IDEA!  Unbelievable side effects, Strong vertigo, wierd surges in my eyes and head, it was and STILL is something very hard to live with.  

I have weened myself down to 5mg per day so far, but I am still feeling the vertigo and some of the surges, not as much, but its still there.  I am assuming I will be looking at quite a few weeks to get my body used to that level before I go to the next step of dropping it further down and then finally getting off it! IT IS A NIGHTMARE to get off of... However, I was and have been on the stuff for 10 years.

The weight gain is there as well, I have heard of people gaining 20-30-40 pounds, I never realized it might be the medicine, but I have gained a significant amount of weight over the past years as well.  It DOES make you tired, I was to the point of taking naps everyday whenever I could! Now, while weening off and converting over to Wellbutrin, I have a lot more energy, almost to much!

Hope this info helps, Paxil served a purpose for me and worked for years, but getting off the stuff (Things the drug comapnies don't or won't tell you about)has been a nightmare due to the withdrawal symptoms...
Avatar universal
Everyone reacts different to different meds. While Paxil can work wonders for one, it can be the wrong one for someone else. Sometimes you may have to try different meds until you find one that works. I took Paxil for about a year. It also made me extremely tired!!! I never had any energy and I was constantly yawning. Those side effects never went away. I came off of the Paxil and was also switched to Welbutrin. I had no problem with withdrawls, which surprised me. Once I was on the Welbutrin I felt great! I got all my energy back and felt normal again for about 6 months. Then all my anxiety/panic came back horrible. That's when I saw a psychiatrist (until that time my reg doc was prescribing the RX). She said that I should have ADDED the Welbutrin to the Paxil. I never tried it, instead I switched to Zoloft and Xanax, which also worked wonders, but the Zolof made me nausious at times. Then I had to get off it because I switched insurance companies. I am now on Effexor XR and Xanax which seems to be working. I've been on that for 7 months. Sometimes you find the right drug the first time, sometimes you have to try different things. Good Luck!
Avatar universal
I just started paxil about a week ago.  I had anxiety attacks due to obsessing with my heart because of PVC's.  Thank God, the PVC's were found to be benign after extensive cardiac testing.  Is it normal to get lightheaded on this medicine?  Also, I am on Toprol XL for mild HBP and for the PVC's which had my heart rate pretty consistently around 60-70bpm at rest.  Since I started the paxil, it is now averaging in the 50's at rest.  I do work out just about everyday with a 2 mile run/walk so I am in fairly good shape 6' 175lbs 31y/o.  I too have felt very tired since going on the paxil as well.  Also, last night I while driving I became lightheaded and started to sweat and just felt downright weird.  This happened about 40 or so minuted after taking the paxil.  Ever happen to anyone else?  Thanks for the help.
Avatar universal
Keep an eye on the weight, Paxil is known to cause weight gain (In my case pretty extreme over the years).. I don't recall the dizzyness when I first started on Paxil, but have had many of the episodes you mention with lightheaded and sweating episodes.  It definetly makes you have a strange feeling.. The Paxil definelty helps the panic attacks caused from your MVP'S (I had the exact same thing)scares you to death when you have them.  Good luck, and just remember as your doctors have probally told you, the MVP'S won't hurt you!
Avatar universal
Hi there i too have been taking paxil for just under ten years and i just cant go off them!
The affects are so horrible for me that i just give in and start again.
This is so crazy because i just dont need to be on them any more.
Im angry at the company who makes these horrid tables.
My advise to anyone thinking of starting paxil, "DONT DO IT
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area